New Mexico, 2018

Drought in New Mexico, April 1 to 30, 2018

April 1 to 30, 2018 · NWS ABQ · 39 events in 39 counties and zones

Widespread severe drought conditions at the end of March 2018 continued to deteriorate and expand in coverage through April 2018. Severe drought held constant at nearly 80 percent of the state, of which 46 percent was deemed extreme drought or worse.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Widespread severe drought conditions at the end of March 2018 continued to deteriorate and expand in coverage through April 2018. Severe drought held constant at nearly 80 percent of the state, of which 46 percent was deemed extreme drought or worse. Exceptional drought expanded to nine percent of New Mexico for the first time since July 2014. Precipitation across the state was well below normal and temperatures were above normal as only a couple weak storm systems moved through the southwest United States. Strong winds occurred on many days during April 2018 with critical fire weather conditions on several consecutive days over large portions of the state. Blowing dust was also observed with several of these strong wind events. A couple very high elevation snow events dusted the northern high terrain however snowpack was essentially gone by the end of the month. Very little hydrologic response had been noted at several key runoff points within the Rio Grande Basin. Burn bans continued to expand in coverage over several areas of the state and the occurrence of small wildfires increased throughout the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 31, 10:29 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 31, 10:29 PM MST, 1 hour 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1129 PM MDT Sat Mar 31 2018

.AVIATION...
06Z TAF CYCLE
High cirrus will continue to stream over NM tonight, with calm winds.
A backdoor front will ooze back south and west into eastern NM, with
increasing moisture behind the front lined roughly from KRTN to KROW
allowing for MVFR/IFR cigs from 09Z-15Z. Low clouds will burn off
after sunrise. Have kept mention of MVFR/IFR cigs out of KROW
thinking the frontal bdry should stay east of town. Winds turn
southerly Sunday behind the backdoor bdry at KTCC, KROW, KCVN, KCVS,
and KCAO, with breezy westerly winds elsewhere across the state.

24

&&

.PREV DISCUSSION...300 PM MDT Sat Mar 31 2018...
.SYNOPSIS...
West flow aloft tonight and Sunday will continue to bring high clouds
to northern and central New Mexico. Despite scattered to broken high
clouds, high temperatures Sunday will be well above normal, except in
the northeast plains where a weak cold front will keep highs near to
slightly below normal. A strong surface trough in West Texas,
combined with strengthening winds aloft, will generate breezy to
locally windy west winds on Monday. High temperatures will be above
normal across the entire area Monday. Downsloping winds east of the
central mountains will push temperatures 10 to 15 degrees above
normal. A weak upper level trough will move across southern Colorado
Tuesday, and light precipitation is expected across the north central
mountains and adjacent highlands Tuesday into Tuesday night. A
Pacific cold front and a backdoor cold front will move across New
Mexico Tuesday, causing high temperatures to fall to below normal in
the northeast plains and to near normal across the rest of the area.
Weak high pressure aloft will allow temperatures to rebound
Wednesday and Thursday. Highs Thursday will be above normal across
the entire region.

&&

.DISCUSSION...
A flat ridge across the Desert Southwest will continue to stream
high clouds across NM tonight and Sunday. The high clouds will
prevent strong radiational cooling tonight, and low temperatures
across most northern and central NM will be 10 to 20 degrees above
normal. A cold front stalled across the far eastern plains tonight
will keep temperatures cooler in that area with low temperatures
near normal overnight. The cold front will remain nearly stationary
on Sunday, causing high temperatures to range from near normal to
slightly below normal in the far eastern plains. To the west of the
front, increasing boundary layer mixing heights and west winds 15 to
25 mph will effect low level warming with high temperatures 5 to 15
degrees above normal.

A well defined trough will move rapidly southeastward from the
Pacific Northwest to the northern Rockies Monday. Height gradients
aloft will increase Monday in response to the track of the upper
level trough to the north. Strong lee side cyclogenesis is projected
to form in northeast CO Monday, and surface low pressure will likely
fall below 990 millibars. This very strong surface low in conjunction
with strengthening winds aloft will generate breezy to locally windy
west winds across northern and central NM Monday afternoon and
evening. A wind advisory may need to be issued for much of northern
and central NM for Monday afternoon and early evening. Mid level
drying Monday will create stronger insolation, which combined with
deep boundary layer mixing, will push afternoon temperatures well
above normal. High temperatures Monday will be 5 to 10 degrees above
normal west of the central mountains. To the east of the central
mountains, downsloping west winds will enhance warming, and high
temperatures will be 8 to 16 degrees above normal. A few locations
in Chaves County could reach 90 degrees Monday afternoon.

The shortwave trough to the north will race across southern CO
Tuesday. This system will be lacking deep layer moisture, and both
the GFS and ECMWF have backed off on precipitation amounts in far
north central NM and adjacent highlands. This forecast drops liquid
equivalent amounts to less than 0.05 of an inch for these areas
Tuesday into Tuesday night. The much higher probability is the
passage of a Pacific cold front in western and central NM and a
backdoor cold front in the eastern plains during the day on Tuesday.
Cold advection behind the backdoor front will be much stronger than
the cold advection behind the Pacific front. As a result, highs in
the northeast plains will be 5 to 10 degrees below normal Tuesday,
while highs across the remainder of the region will be 3 degrees
below normal to 5 degrees above normal.

Flat ridging aloft and increasingly drier mid level air will
infiltrate the region Wednesday and Thursday. This pattern will
initiate a warming trend across the area. Low level colder air in
the eastern plains will only be slowly scoured out Wednesday, and
highs will still be near normal to slightly below normal. Highs in
western NM Wednesday will rebound to 5 to 10 degrees above normal.
Increasing surface west winds and higher boundary mixing layers will
scour out the cooler air in the east on Thursday, and nearly all of
northern and central NM will have high temperatures 5 to 12 degrees
above normal.

28

&&

.FIRE WEATHER...
A series of upper level disturbances will pass north of the forecast
area over the next week resulting in at least gusty conditions and
some locally critical fire weather concerns each day. The potential
exists for critical fire weather conditions to become widespread on
Monday.

The first disturbance will exit the central Rockies onto the Great
Plains Sunday strengthening westerly flow aloft and downslope flow
across much of the east. The exception will be the far eastern
plains where the back door cold front that arrived today should
remain entrenched with higher humidities and poor ventilation.
Further west, humidities will plummet below 15% most places and
Haines will generally range from 5 to 6, as temperatures climb
around 6 to 12 degrees above normal. Readings behind the front
should range from near normal to as low as 6 degrees below normal.
Locally critical fire weather conditions on Sunday should favor the
Clines Corners region.

Strong west and southwest winds will develop areawide below
significant snowpack on Monday as the flow aloft strengthens in
response to an upper level trough crossing the central Rockies and
an impressive 988 mb surface low over southeast Colorado. Gusts from
35 to 45 mph are expected central and west, with gusts up to 55 mph
along and east of the central mountain chain. An unstable atmosphere
will also be in place with high temperatures 5 to 15 degrees above
normal areawide, Haines Indices mostly in the 5 to 6 range (except
for some 4s northwest), and strong atmospheric mixing. Humidities
will also plummet well below 15 percent, except for higher readings
at elevations above 8,000 ft in the northern mountains. The critical
conditions will start early and end late in the east, while
occurring during the afternoon until sunset in the west.

In the wake of the upper level trough a cold front will dive
southeastward through the state early Tuesday causing high
temperatures to fall around 5 to 25 degrees below Monday's readings,
and humidities to climb a few to 15 percent; except for some lower
humidities across the North Central Mountains and Northwest Plateau.
Nonetheless, humidities from Clines Corners west and northwestward
will again fall below 15 percent on Tuesday.  Northwest winds on the
Northwest Plateau should become breezy enough for locally critical
fire weather conditions around Farmington.

Locally critical fire weather conditions should favor the northeast
plains Wednesday, then the Clines Corners region Thursday and
Friday. An upper level trough in northwest flow aloft will clip
northeast NM Thursday night, when it will also send a cold front
southeastward through the state.  The front will cause temperatures
to fall a few degrees areawide from Thursday's readings, but highs
will remain a few to 10 degrees above normal.  Humidities should
rise above 15 percent north of I-40, with some sub 15% readings
along and south of I-40 Monday afternoon.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday morning through Monday evening for
the following zones... NMZ101>109.

&&
Hazardous weather outlook, Mar 31, 2:32 AM MST, 21 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
332 AM MDT Sat Mar 31 2018

NMZ501>540-011100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
332 AM MDT Sat Mar 31 2018

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Stronger winds will return to New Mexico on Monday with occasional
gusts of 40 to 45 mph possible in some central and eastern areas of
the state. In addition to the windy conditions, low humidity and
warmer than average temperatures will combine to create critical fire
weather conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

52

Event by event

39 drought. Local standard time, as filed.

Drought, West Central Plateau

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Drought Monitor

Extreme drought conditions from March continued through April.

Drought, Curry County

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Curry County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from March continued through April.

Drought, Quay County

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from March continued through April.

Drought, Union County

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Union County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from March deteriorated to exceptional drought on April 10, 2018.

Drought, San Francisco River Valley

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
San Francisco River Valley forecast zone
Reported by
Drought Monitor

Severe drought conditions from March deteriorated to extreme drought on April 3, 2018.

Drought, Northwest Plateau

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor

Extreme drought conditions from March deteriorated to exceptional drought on April 17, 2018.

Drought, Far Northwest Highlands

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Drought Monitor

Extreme drought conditions from March deteriorated to exceptional drought on April 17, 2018.

Drought, Chuska Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from March deteriorated to exceptional drought on April 24, 2018.

Drought, Northwest Highlands

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Drought Monitor

Extreme drought conditions from March continued through April 2018.

Drought, West Central Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from March continued through April 2018.

Drought, Southwest Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from March continued through April 2018 for mainly western sections of Catron County.

Drought, West Central Highlands

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
West Central Highlands forecast zone
Reported by
Drought Monitor

Severe drought conditions from March continued through April 2018.

Drought, San Juan Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
San Juan Mountains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from March continued through April 2018.

Drought, Jemez Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from March continued through April 2018.

Drought, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
Drought Monitor

Extreme drought conditions from March continued through April 2018.

Drought, West Slopes of the Sangre de Cristo Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from March continued through April 2018.

Drought, Southern Sangre de Cristo Mountains Above 9500 Feet

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
Drought Monitor

Extreme drought conditions from March continued through April 2018.

Drought, East Slopes of the Sangre de Cristo Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from March deteriorated to exceptional drought on April 17, 2018.

Drought, Upper Rio Grande Valley

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Drought Monitor

Extreme drought conditions from March continued through April 2018.

Drought, Lower Chama River Valley

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Lower Chama River Valley forecast zone
Reported by
Drought Monitor

Extreme drought conditions from March continued through April 2018.

Drought, Sandia/Manzano Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
Drought Monitor

Severe drought conditions from March continued through April 2018.

Drought, Albuquerque Metro Area

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Albuquerque Metro Area forecast zone
Reported by
Drought Monitor

Severe drought conditions from March continued through April 2018.

Drought, Lower Rio Grande Valley

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Lower Rio Grande Valley forecast zone
Reported by
Drought Monitor

Severe drought conditions from March continued through April 2018.

Drought, Raton Ridge/Johnson Mesa

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Drought Monitor

Extreme drought conditions from March deteriorated to exceptional drought on April 10, 2018.

Drought, Far Northeast Highlands

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Drought Monitor

Extreme drought conditions from March deteriorated to exceptional drought on April 17, 2018.

Drought, Northeast Highlands

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Drought Monitor

Extreme drought conditions from March deteriorated to exceptional drought on April 17, 2018.

Drought, Central Highlands

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Central Highlands forecast zone
Reported by
Drought Monitor

Severe drought conditions from March continued through April 2018.

Drought, Estancia Valley

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Estancia Valley forecast zone
Reported by
Drought Monitor

Severe drought conditions from March continued through April 2018.

Drought, Harding County

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from March deteriorated to exceptional drought for parts of the county on April 17, 2018.

Drought, Eastern San Miguel County

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from March continued through April 2018.

Drought, Guadalupe County

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from March continued through April 2018.

Drought, Roosevelt County

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Roosevelt County forecast zone
Reported by
Drought Monitor

Severe drought conditions from March deteriorated to extreme drought on April 10, 2018.

Drought, Santa Fe Metro Area

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Drought Monitor

Extreme drought conditions from March continued through April 2018.

Drought, Upper Tularosa Valley

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Upper Tularosa Valley forecast zone
Reported by
Drought Monitor

Severe drought conditions from March continued through April 2018.

Drought, De Baca County

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
De Baca County forecast zone
Reported by
Drought Monitor

Severe drought conditions from March deteriorated to extreme drought on April 3, 2018.

Drought, South Central Highlands

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
South Central Highlands forecast zone
Reported by
Drought Monitor

Severe drought conditions from March continued through April 2018.

Drought, Chaves County Plains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Chaves County Plains forecast zone
Reported by
Drought Monitor

Severe drought conditions from March deteriorated to extreme drought on April 10, 2018.

Drought, Eastern Lincoln County

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Eastern Lincoln County forecast zone
Reported by
Drought Monitor

Severe drought conditions from March deteriorated to extreme drought on April 10, 2018.

Drought, South Central Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
South Central Mountains forecast zone
Reported by
Drought Monitor

Severe drought conditions from March continued through April 2018.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743433, 743434, 743435, 743436, 743437, 743438, 743439, 743440, 743441, 743442, 743443, 743444, 743445, 743446, 743447, 743448, 743449, 743450, 743451, 743452, 743453, 743454, 743455, 743457, 743458, 743459, 743460, 743461, 743462, 743464, 743466, 743467, 743468, 743469, 743470, 743471, 743472, 743473, 743474.